Texas, 2010

High Wind in Texas, May 14, 2010

May 14, 2010 · NWS MAF · 1 event in 1 county or zone

Cool air funneled through Guadalupe Pass with gap winds surpassing 40 mph for a couple hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cool air funneled through Guadalupe Pass with gap winds surpassing 40 mph for a couple hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 3:32 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 14, 3:32 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT FRI MAY 14 2010

.UPDATE...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHERN
PERMIAN BASIN...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

&&

.DISCUSSION...

REDEVELOPMENT OF THUNDERSTORMS CONTINUES ALONG A SLOW MOVING COLD
FRONT REINFORCED BY THUNDERSTORM OUTFLOW. THIS BOUNDARY EXTENDED FROM
THE SOUTHEAST EDGE OF WARD COUNTY THROUGH NORTHERN REAGAN COUNTY
AT 5 PM. WITH PRECIPITABLE WATER NEARLY 180 PERCENT OF NORMAL IN
ADVANCE OF THE BOUNDARY...STRONG INSTABILITY AND THE VERY SLOW
SOUTHWARD PROGRESS OF THE AREA OF STRONG CONVECTION...THE THREAT
OF EXCESSIVE RAINFALL EXISTS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.

SOME PARTS OF THE CENTRAL PERMIAN BASIN HAVE HAD IN EXCESS OF
THREE INCHES OF RAIN.

A LOW LEVEL JET MAY ENHANCE THE CONVECTION FOR A WHILE THIS
EVENING...THOUGH IT IS EXPECTED THAT CONVECTION SHOULD DECREASE IN
COVERAGE BY MIDNIGHT. THE THREAT OF FLASH FLOODING WILL CONTINUE
PAST MIDNIGHT IN THE WATCH AREA DUE TO THE POSSIBILITY OF
ADDITIONAL THUNDERSTORMS OVER AREAS THAT HAVE ALREADY BEEN
SATURATED.

THE THREAT OF SEVERE WEATHER CONTINUES IN THE TORNADO WATCH AREA.
THE WATCH CONTINUES UNTIL 8 PM CDT. THE GREATEST POTENTIAL FOR TORNADOES
HAS BEGUN TO PROGRESS INTO THE SOUTHERN PERMIAN BASIN AS THE DEVELOPMENT
OF A SURFACE COLD POOL HAS STABILIZED LOW LEVELS SOMEWHAT OVER THE
CENTRAL PERMIAN BASIN. THE AREA OF GREATEST THREAT THROUGH EARLY
EVENING EXTENDS FROM NORTHEAST PECOS COUNTY THROUGH CRANE...
UPTON... SOUTHEAST MIDLAND... GLASSCOCK AND REAGAN COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT FRI MAY 14 2010/

DISCUSSION...
SEVERE WEATHER ONGOING THROUGH THE EVENING. A TORNADO WATCH
STRECHES FROM SOUTHEAST NEW MEXICO ACROSS THE PERMIAN BASIN AND
SOUTH TO TERRELL COUNTY THROUGH 8 PM CDT /7 PM MDT/.

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE RE-ENFORCED BY STORM
OUTFLOW THROUGH THE AFTERNOON...WITH LITTLE MOVEMENT EXPECTED.

AT 3 PM CDT...THE FRONTAL BOUNDARY WAS VISIBLE ON DOPPLER RADAR
FROM NEAR PECOS TO NEAR GARDEN CITY. MOST UNSTABLE CAPES IN
EXCESS OF 2000 SUGGESTED BY 18Z NAM THROUGH THE EVENING WITH BULK
SHEAR EXCEEDING 40 KNOTS COLLOCATED WITH AXIS OF MOST UNSTABLE
AIR FROM SOUTHEAST NEW MEXICO TO THE RIO GRANDE.

APPEARS DEVELOPMENT MAY BE INCREASING AS SHORT WAVE APPARENT ON
WATER VAPOR INCREASES MID LEVEL LIFT...PROGGED TO CONTINUE
THROUGH THIS EVENING. AS A RESULT SEVERE THUNDERSTORMS APPEAR
LIKELY THROUGH THIS EVENING...PARTICULARLY NEAR THE FRONTAL
BOUNDARY AND INTO THE WARM MOIST AIR EAST OF THE MOUNTAINS. THE
TORNADO THREAT WILL BE GREATEST NEAR THE EAST TO WEST BOUNDARY
ACROSS THE CENTRAL TO SOUTHERN PERMIAN BASIN. THIS THREAT SHOULD
PUSH SOUTHWEST ACROSS THE PECOS RIVER WITH THE BOUNDARY AS
CONVECTION REINFORCES THE COLD POOL OVER THE PERMIAN BASIN THROUGH
THE EVENING.

THOUGH THE BOUNDARY LAYER WILL BE COOLER ON SATURDAY...MOST
UNSTABLE CAPES WILL APPROACH 3000 ON SATURDAY WITH BULK SHEAR
VALUES EXCEEDING 50...ONCE AGAIN FROM SOUTHEAST NEW MEXICO ACROSS
THE PERMIAN BASIN AND SOUTH TO PECOS COUNTY. THE COOL BOUNDARY
LAYER SUGGESTS THAT THE PRIMARY THREAT SATURDAY WILL BE LARGE HAIL.

FIRE WEATHER...
AFTERNOON RELATIVE HUMIDITIES WILL RANGE 5 TO 15 PERCENT FROM THE
MOUNTAIN AREAS WEST OF THE PECOS TO THE PRESIDIO VALLEY AND BIG
BEND THIS WEEKEND. THE DRIEST CONDITIONS WILL BE IN THE RIO GRANDE
VALLEY. OVERNIGHT RECOVERY WILL BE POOR TO FAIR. THOUGH DRY
CONDITIONS WILL BRING ELEVATED FIRE CONCERNS TO THAT AREA...
SOUTHWEST WINDS ARE EXPECTED TO REMAIN UNDER 20 MPH. ACROSS THE
REST OF THE AREA...AN EAST TO SOUTHEAST FLOW IS EXPECTED THROUGH
THE WEEKEND. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20
PERCENT JUST EAST OF THE MOUNTAINS TO BETTER THAN 60 PERCENT OVER
THE NORTHEAST PARTS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  77  64  82  /  70  40  40  30
CARLSBAD NM                59  79  57  83  /  50  10  10  20
DRYDEN TX                  66  83  68  88  /  50  30  20  20
FORT STOCKTON TX           64  80  62  85  /  60  20  20  20
GUADALUPE PASS TX          55  73  58  79  /  30  10  10  10
HOBBS NM                   59  75  58  81  /  50  30  20  20
MARFA TX                   46  78  57  83  /  10  10  10  10
MIDLAND INTL AIRPORT TX    63  79  63  81  /  70  30  30  20
ODESSA TX                  64  80  62  82  /  70  30  30  20
WINK TX                    66  82  62  89  /  60  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES... CRANE...ECTOR...GLASSCOCK...HOWARD...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...UPTON...WARD.

&&

05/99
Hazardous weather outlook, May 14, 11:21 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT FRI MAY 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT FRI MAY 14 2010 /1221 PM MDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MANY SEVERE.
LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS.  A
TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT...OR 7 PM MDT...FOR ALL OF
SOUTHEAST NEW MEXICO...THE TRANS PECOS...PORTIONS OF THE WESTERN LOW
ROLLING PLAINS...AND PERMIAN BASIN.  HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF A CARLSBAD...TO PECOS...TO
SANDERSON LINE.  LARGE HAIL WILL BE THE MAIN THREAT.  HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH
THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD ACTIVATE FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, May 14, 2:52 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      3 SE MIDLAND            31.97N 102.04W
05/14/2010                   MIDLAND            TX   PUBLIC

            WATER 8 TO 10 INCHES DEEP WAS REPORTED OVER THE ROAD ON
            120E SE OF MIDLAND.

&&

SCHULDT
Local storm report, May 14, 3:11 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             9 N CRANE               31.52N 102.35W
05/14/2010  E1.00 INCH       CRANE              TX   STORM CHASER

            THE VORTEX 2 TEAM REPORTED 1 INCH HAIL 9 MILES NORTH OF
            CRANE ON HIGHWAY 385.

&&

SCHULDT
Local storm report, May 14, 3:29 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
05/14/2010                   MIDLAND            TX   PUBLIC

            STANDING WATER 3 INCHES DEEP WAS REPORTED AT LOOP 250 AND
            THOMASON DRIVE IN A YARD IN MIDLAND.

&&

SCHULDT
Local storm report, May 14, 4:21 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 S ARTESIA             32.82N 104.43W
05/14/2010  E1.50 INCH       EDDY               NM   STORM CHASER

            QUARTER TO PINGPONG BALL SIZED HAIL REPORTED 2 MILES
            SOUTH OF ARTESIA.

&&

SCHULDT
Local storm report, May 14, 4:23 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             9 W ARTESIA             32.85N 104.58W
05/14/2010  E1.75 INCH       EDDY               NM   PUBLIC

            GOLFBALL HAIL REPORTED 9 MILES WEST OF ARTESIA.

&&

SCHULDT
Local storm report, May 14, 4:30 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 SE IMPERIAL           31.25N 102.67W
05/14/2010  E1.50 INCH       PECOS              TX   STORM CHASER

            1.5 INCH HAIL REPORTED 1 MILE NORTH OF ABELL CITY.

&&

SCHULDT

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 14, 5:31 PM MST to 8:07 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223293.